New Mexico, 2019

Damaging Wind in New Mexico, July 11, 2019

July 11, 2019 · NWS EPZ · 1 event in 1 county or zone

Deep easterly flow over southern New Mexico brought some modest moisture back into the region. Storms developed over the Sacramento Mountains and moved off toward Alamogordo and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep easterly flow over southern New Mexico brought some modest moisture back into the region. Storms developed over the Sacramento Mountains and moved off toward Alamogordo and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 2:32 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 11, 2:32 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
332 PM MDT Thu Jul 11 2019

.SYNOPSIS...
Scattered showers and thunderstorms will push west of the Rio
Grande this evening, bringing localized heavy downpours, gusty
winds, and perhaps some small hail to parts of the region.
Isolated to scattered thunderstorms will return on Friday
afternoon, then some drier air aloft coming in from the east will
shift the focus for thunderstorms west to southwestern New Mexico
for the weekend. An upper high over New Mexico will keep
temperatures on the warm side through the weekend. Additional
moisture looks to return to the area next week as the upper high
drifts further to the east.

&&

.DISCUSSION...
Outflow boundaries from thunderstorms over the Texas Panhandle
which passed through our area overnight and this morning helped to
boost low level moisture across the region, especially along and
east of the Rio Grande. RAP analysis shows SBCAPE values
generally around 500 J/Kg just east of the Rio Grande, and above
1000 J/Kg over much of Otero and Hudspeth Counties, with very
little CIN over the entire area. Instability values drop off
markedly west of the Rio Grande, as surface dewpoints drop off
into the upper-30s to lower-40s. Expect on-going thunderstorms
to continue to increase in coverage along/near the Rio Grande,
with new outflow initiating new thunderstorms west of the Rio
Grande this evening as low level moisture increases. Activity
should slowly die down the further west you go.

Localized downpours, gusts to 50 mph, and small hail will be the
main threat with any storms through the remainder of the evening
hours. Localized blowing dust will also be possible.

Similar conditions will persist tomorrow (Fri), with weak to
moderate instability, and continued ENE to NE flow aloft, which is
often favorable for convection developing over the Sacramento
Mountains and Otero Mesa to propogate into the LC/EP areas.

Heading into the weekend, drier/continental air aloft will begin
to filter into the area from the northeast, while a surface high
over the Midwest, with a ridge axis extending SW into the Southern
Plains, cuts off Gulf of Mexico moisture. Residual moisture will
remain west of the Rio Grande, with the focus for thunderstorms
mainly staying west of the Continental Divide.

Recycled moisture will return to the area early next week as the
subtropical ridge attempts to shift to the east. Better conditions
look to return towards the middle and later part of the week as
the ridge continues to trend eastward, and a series of inverted
troughs keep the Sierra Madres to our south rather active.

&&

.AVIATION...Valid 12/00Z-13/00Z...
P6SM FEW-SCT080-100 SCT-BKN200-250 with isolated to scattered
VRB30G45KT 3-5SM BKN050-070 through 06Z and again after 18Z with
greatest coverage over area mountains. Winds mainly out of the
northeast to southeast 5-15KTS except near storms.

&&

.FIRE WEATHER...
Upper high will continue to dominate the weather pattern over the
region into next week. There has been an increase in moisture which
will provide enough fuel for storms to develop, especially over the
mountains and then moving onto the lowlands again for Friday.  Drier
air will push into eastern areas this weekend which will keep storms
mainly confined to areas west of the Continental Divide. High
temperatures will continue to push the century mark and minimum
relative humidities generally in the mid teens to lower 20s across
the lowlands. Humidities will remain in the 20s and 30s over the
mountains. A more consistent monsoon pattern looks to become
established later next week as the upper high pushes east.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  98  74 100 /  20  10  10   0
Sierra Blanca           67  91  66  93 /  10  20  10   0
Las Cruces              70  96  70  97 /  20  20  10   0
Alamogordo              69  96  68  98 /  10  30  10  20
Cloudcroft              53  74  52  75 /  20  50  20  20
Truth or Consequences   72  96  71  98 /  20  10  20  20
Silver City             67  90  65  90 /  30  40  20  40
Deming                  69  97  68  97 /  20  10  10  10
Lordsburg               72  97  69  97 /  20  20  10  20
West El Paso Metro      76  98  75  99 /  20  10  10   0
Dell City               70  98  70 100 /   0  10  10   0
Fort Hancock            75 100  73 101 /  10  10  10   0
Loma Linda              72  92  71  93 /  10  20  20   0
Fabens                  75  98  75 100 /  20  10  20   0
Santa Teresa            71  96  70  98 /  20  10  10   0
White Sands HQ          75  97  75  98 /  20  20  20   0
Jornada Range           69  96  68  98 /  20  20  20   0
Hatch                   69  98  69  99 /  20  20  20  10
Columbus                74  98  73  98 /  20   0  10   0
Orogrande               71  96  70  97 /  10  20  10   0
Mayhill                 57  83  56  85 /  20  40  20  20
Mescalero               56  84  55  86 /  20  50  20  20
Timberon                54  81  54  83 /  20  40  10  20
Winston                 59  90  57  89 /  30  40  20  40
Hillsboro               67  95  65  95 /  30  20  20  30
Spaceport               67  96  67  97 /  20  20  20  10
Lake Roberts            59  91  57  91 /  30  50  20  50
Hurley                  65  93  63  92 /  30  30  10  30
Cliff                   61  98  59  98 /  30  40  20  40
Mule Creek              69  93  66  93 /  20  40  20  30
Faywood                 68  93  66  92 /  30  20  20  20
Animas                  70  98  69  98 /  20   0  20  10
Hachita                 69  97  67  97 /  20   0  10  10
Antelope Wells          70  96  69  97 /  20   0  20  10
Cloverdale              69  92  68  91 /  20  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz

In the hours before

Special weather statement, Jul 11, 2:09 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
309 PM MDT Thu Jul 11 2019

NMZ413-414-417-112145-
Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
309 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
345 PM MDT...

At 306 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms east of US-54 near Orogrande, moving northwest at 10
mph.

Dime sized hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Orogrande, McGregor Range Base, US Highway 54, and The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 10569 3202 10602 3216 10633 3266 10606
TIME...MOT...LOC 2106Z 117DEG 7KT 3229 10605

DENNHARDT
Special weather statement, Jul 11, 2:14 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
314 PM MDT Thu Jul 11 2019

NMZ411-TXZ418-419-112200-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
314 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central El Paso, moving west at 10 mph.

Dime sized hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
West El Paso, Central El Paso, Northeast El Paso, East El Paso,
Mission Valley, Santa Teresa, Sunland Park, Fort Bliss, Biggs Field
and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 10639 3176 10645 3176 10647 3175 10648
      3175 10649 3178 10653 3179 10665 3184 10664
      3192 10642 3175 10635 3171 10636
TIME...MOT...LOC 2114Z 069DEG 10KT 3181 10650

DENNHARDT
Special weather statement, Jul 11, 2:34 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
334 PM MDT Thu Jul 11 2019

NMZ413-417-TXZ419-420-112215-
Southern Tularosa Basin NM-Otero Mesa NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
334 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...EASTERN DONA
ANA AND NORTH CENTRAL EL PASO COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
McGregor Range Base, moving southwest at 20 mph.

Dime sized hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northeast El Paso, East El Paso, Far East El Paso, Chaparral,
McGregor Range Base, Biggs Field, Fort Bliss Northeast and Homestead
Meadows.

LAT...LON 3216 10633 3202 10600 3176 10629 3192 10647
TIME...MOT...LOC 2133Z 063DEG 15KT 3204 10620

DENNHARDT
Special weather statement, Jul 11, 2:52 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
352 PM MDT Thu Jul 11 2019

NMZ413-417-112230-
Southern Tularosa Basin NM-Otero Mesa NM-
352 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Orogrande, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Orogrande, US Highway 54, and The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3260 10603 3247 10575 3212 10611 3233 10636
TIME...MOT...LOC 2152Z 071DEG 13KT 3238 10605

DENNHARDT
Special weather statement, Jul 11, 3:40 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
440 PM MDT Thu Jul 11 2019

NMZ410-411-413-112330-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
440 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 530
PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Jornada Range, moving northwest at 5 mph.

Pea size hail, wind gusts up to 50 mph, and localized heavy rainfall
will be possible with this storm.

Locations impacted include...
Leasburg, Jornada Range, Radium Springs, Dona Ana, East Mesa,
Portions of Jornada Experimental Range, Northeast Las Cruces, Fort
Selden State Historic Site and Leasburg Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3275 10670 3252 10647 3238 10679 3250 10699
TIME...MOT...LOC 2239Z 056DEG 6KT 3251 10670

DHUYVETTER
Special weather statement, Jul 11, 4:17 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
517 PM MDT Thu Jul 11 2019

NMZ414>417-120000-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
517 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 600 PM
MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Sacramento, moving southwest at 15 mph.

Dime sized hail and wind gusts up to 50 mph will be possible with
this storm. Localized flooding will also be possible along low lying
areas and drainages.

Locations impacted include...
Timberon, Sunspot and Hay Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 10559 3267 10550 3252 10578 3281 10584
TIME...MOT...LOC 2316Z 064DEG 12KT 3274 10563

DENNHARDT

The radar

The Holloman AFB radar (KHDX), 26 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
July 11, 6:24 PM MST
Where
Otero County, 1.5 mi E of Alamogordo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.899, -105.944

A tree fell on top of the public library.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844885.